Patient Comments: Hyperglycemia - Describe Your Experience

Please describe your experience with hyperglycemia.

Comment from: Oksana L., 35-44 Female Published: March 01

I only had gestational diabetes 7 years ago and have been fine since then. I frequently eat and snack. When I am hungry, I feel weak and dizzy, but my sugar is normal. I've had a lot of stress recently at work as an attorney plus lack of regular meals during the day. I started feeling like I was about to pass out, silver dots in the eyes, hands tremoring, etc. My sugar was 172, 166. Even on fasting in the morning it was 125. Shocker! No thirst but hunger. Increased heart beat, numbness in one-two fingers, sweating, hyper active then feel sleepy. I've decided to take control of my stress- exercise more, always bring food with me, less sweets.

Was this comment helpful?Yes
Comment from: tbaselj, 35-44 Female (Patient) Published: October 07

I have type 2 diabetes, and when I go hyperglycemic, I get thirsty, fatigued, and nauseated. My doctor says that nausea is not a usual symptom, but I get it every time. I use Januvia and Metformin to treat my diabetes. Unfortunately, I rarely exercise and sometimes my raging sweet tooth gets the better of me. I also work full-time midnights and eat two meals a day when working because I sleep through lunch. Luckily, I work at a hospital and am only two floors above the ER.

Was this comment helpful?Yes
Comment from: bela, 3-6 Male (Caregiver) Published: August 14

My son has only just been diagnosed with it, but I would really like to ask how to prevent it and how to get rid of it. His last bad one was on Mothers Day this year and he throws up first and then slowly goes jelly like and doesn't know what is going on and he looks right through you when he is like that. His BSL dropped to 0.9 and nearly ended up in a coma. The doctors have no idea what it is or what to do about it. They are just putting needles in after needles. I can't stand it anymore I just want my son better. They have given me a GlucaGen shot to give him just in case, but have not even showed me how to use it. I've never used a needle ever. I wouldn't know how far to put it through is leg. Then they tell me I have to get it through the muscle or it won't work. (Ambulance man tried to go through it with me) when my son had another one on the school holidays this year.

Was this comment helpful?Yes
Comment from: Jenny Johnson, 19-24 Female (Patient) Published: June 04

Sometimes to most of the time I get extremely thirsty after a meal and even when I drink water it takes awhile for the extreme thirst to go away. I tend to skip meals a lot during the day. I get busy. Then other times I'm consistent. I believe I am too inconsistent with my eating habits. On two separate occasions I have blacked out and/or passed out due to lack of eating and dehydration though I drank Gatorade when the incident happened. This usually happens when I am really stressed, exhausted, and haven't had enough to eat. Is it really hyperglycemia or am I becoming diabetic? I don't exercise either. When I test my blood it is always either 70, 80, 95, but just today all the sudden I got extremely thirsty so I decided to test my blood on my meter and it said "140." So I tested it again a minute later to get a more accurate reading and it said "120". I'm so confused by this. I ate 3-4 hours earlier but I didn't eat breakfast, or lunch.

Was this comment helpful?Yes
Comment from: bev, 55-64 Female (Patient) Published: May 13

I have looked after my mom's type II diabetes for many years. About 8 years ago I developed the same thing. I found that using my Mom's diet did not help me at all. I should state that my overall diet is terrible. About the same time I developed diabetes I also developed ulcerative colitis, acid reflux, high cholesterol, and liver pathology. I found the few veggies and fruit I like irritated other medical problems. I don't overeat, but I do eat a lot of milk products as I have less acid and stomach upsets. This in turn aggravates my liver with increased pain and bloating. The medications I take for pain upsets my stomach and I frequently vomit or suffer severe nausea which in turn means I can't keep my diabetic medications down or control my diet. I can't be the only one with these types of problems. I should state that my other medical problems are chronic rather than at an advanced stage of the disease.

Was this comment helpful?Yes
Comment from: babskubes, 45-54 Female (Patient) Published: May 20

I am 45 years old and was diagnosed with hyperglycemia when I was about 14 years old. I never have known much about it – nobody in my immediate family has it or diabetes. I have found recently that if I eat candy or sweets it will put me to sleep in about 20 minutes, if I am not moving around. I am also tired and have no energy to get things done. I can't seem to lose any weight. I am not grossly big, but about 30 pounds overweight. I have recently been diagnosed with bone-on-bone arthritis in both knees, so know I need to get the weight off to keep them from hurting. I am just trying to figure out why I get light headed and sometimes dizzy. It scares me that I can get really dizzy and pass out. I have done that before and have had seizures.

Was this comment helpful?Yes

Patient Comments

Viewers share their comments

Diabetes and Hyperglycemia - Treatment Question: How was your hyperglycemia treated?
Hyperglycemia and Diabetes - Symptoms Question: What were the symptoms of your hyperglycemia?
Hyperglycemia - Prevention Question: In what ways do you try to prevent hyperglycemia?

Patient Comments are not a substitute for professional medical advice, diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your physician or other qualified health provider because of something you have read on MedicineNet. The opinions expressed in the comments section are of the author and the author alone. MedicineNet does not endorse any specific product, service or treatment.

Alert If you think you have a medical emergency, call your doctor or 911 immediately.

Report Problems to the Food and Drug Administration

You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.